Papers Drug points

Tachycardia associated with moxifloxacin

BMJ 2001; 322 doi: http://dx.doi.org/10.1136/bmj.322.7277.23 (Published 06 January 2001) Cite this as: BMJ 2001;322:23
  1. Martin Siepmann,
  2. Wilhelm Kirch
  1. Institute of Clinical Pharmacology, Medical Faculty, Technical University, 01307 Dresden, Germany

    The fluoroqinolone grepafloxacin has been associated with tachycardia in animals and humans. 1 2 It was eventually withdrawn from use owing to prolongation of the QT interval. Another fluoroquinolone, moxifloxacin (Avalox, Bayer Vital), was introduced in Germany in September 1999 and two months later in the United States. The chemical structure of moxifloxacin is similar to that of grepafloxacin, and both drugs have a broad spectrum of activity against bacteria, including Gram positive bacteria. Up to March 2000 about one million patients have been treated with moxifloxacin, and half of them have been evaluated for adverse events (Bayer Vital, personal communication). We describe the first case of tachycardia associated with moxifloxacin.

    A 49 year old non-febrile man was prescribed moxifloxacin for sinusitis and bronchitis. About 45 minutes after taking the daily dose of 400 mg moxifloxacin he developed tachycardia (120 beats per minute). About 60 minutes before taking the moxifloxacin he had taken 500 mg aspirin for a headache. He described the tachycardia as “thumping” palpitations, which he had never before experienced. The symptoms lasted for 45 minutes. Tachycardia did not recur when moxifloxacin was restarted. The patient has no history of cardiovascular disease and regularly exercised on cycle and rowing machines. The day before the tachycardia an electrocardiogram was recorded that gave normal results (sinus rhythm 75, no abnormal changes).

    We informed the German Federal Institute for Drugs and Medical Devices and the Drug Commission of the German Medical Profession. They cited 19 other reported cases of tachycardia in association with moxifloxacin.

    The underlying mechanism may be vasodilatation either directly or indirectly owing to release of histamine with reflex tachycardia. These effects have been described for fluoroquinolones such as flosequinan. 3 4 Tachycardia could also be due to prolongation of the QT interval. Prolongation (QT interval >450 milliseconds) has been documented in 38 patients treated with 400 mg moxifloxacin daily.5

    Footnotes

    • Competing interests None declared.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.